On the Most Likely Convex Hull of Uncertain Points


Creative Commons License

Suri S., Verbeek K., Yildiz H.

21st Annual European Symposium on Algorithms (ESA), Sophia Antipolis, France, 2 - 04 September 2013, vol.8125, pp.791-802 identifier identifier

  • Publication Type: Conference Paper / Full Text
  • Volume: 8125
  • Doi Number: 10.1007/978-3-642-40450-4_67
  • City: Sophia Antipolis
  • Country: France
  • Page Numbers: pp.791-802
  • Middle East Technical University Affiliated: No

Abstract

Consider a set of points in d dimensions where the existence or the location of each point is determined by a probability distribution. The convex hull of this set is a random variable distributed over exponentially many choices. We are interested in finding the most likely convex hull, namely, the one with the maximum probability of occurrence. We investigate this problem under two natural models of uncertainty: the point (also called the tuple) model where each point (site) has a fixed position si but only exists with some probability pi(i), for 0 < pi(i) <= 1, and the multipoint model where each point has multiple possible locations or it may not appear at all. We show that the most likely hull under the point model can be computed in O(n(3)) time for n points in d = 2 dimensions, but it is NP-hard for d >= 3 dimensions. On the other hand, we show that the problem is NP-hard under the multipoint model even for d = 2 dimensions. We also present hardness results for approximating the probability of the most likely hull. While we focus on the most likely hull for concreteness, our results hold for other natural definitions of a probabilistic hull.